Toxic Epidermal Necrolysis

RSS
Modified on 2009/10/14 21:43 by admin
Toxic epidermal necrolysis is a severe skin disorder in which large amounts of top-layer skin peel off, often leading to life-threatening infections. The disease is usually caused by a bad reaction to certain types of medications, including anticonvulsants, barbiturates, anti-inflammatory drugs and sulfa. In a third of the cases, toxic epidermal necrolysis appears with another serious disorder. Often no cause can be found.

Symptoms begin with the appearance of a painful red area that quickly spreads. The top layer of the skin may begin to peel off, releasing large amounts of fluids and salts. The patient becomes easily susceptible to infection. If not properly treated, the condition can be fatal.

Physicians usually discontinue the use of medications linked to toxic epidermal necrolysis if a patient develops the disorder. The replacement of any fluids or salts is immediately required.

See Also

  1. Skin Disorders: Overview
  2. Children's Motrin
  3. Epilepsy Drugs: Overview
  4. Lamictal / Lamotrigine
  Name Size